Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
162 Doctors are Online

On warfarin for recurrent DVT and PE. Diagnosed with saddle embolism. Hemoglobin dropped, unstable INR. Help?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2009
Answered : 983 Questions
I'm a 49 year old female, 145lbs, 5'5". On warfarin for life due to recurrent DVT and P.E. Diagnosed three weeks ago with a saddle embolism, just discharged from hospital. INR fluctuated between 2.2 and 8.9, hemoglobin dropped from 96 to 82 in the hospital. No obvious signs of bleeding. Why would my hemoglobin drop in a short space of time when there were no signs of bleeding? Could an unstable INR cause this drop?
Posted Tue, 22 May 2012 in Blood Disorders
Answered by Dr. Aparna Kohli 3 hours later
Thanks for writing in.
An INR of 8.9 is way too high. This indicates that the dose of warfarin or other concomitant factors ( like the food that you are taking or other drugs that you might be receiving) have not been adjusted properly.
For people with a single episode of DVT and PE, we maintain a INR between 2-3. It would be maintained at a slightly higher level since you have a history of recurrent DVT.
A sudden drop in haemoglobin could be either due to an XXXXXXX bleed ( which means that there was a bleed in the gastrointestinal tract , urinary tract ) or due to a parvovirus infection.
To be able to clarify the cause, I would request you to answer the following questions:
a. Did you pass any blood in the urine or stools?
b. Did you ever pass black tarry stools?
c. Do you recall having fever or joint pain or general malaise as such?
d. Do you recall having any severe headache or changes in vision, speech or ability to move?
An unstable INR (particularly if the latter is way too high) can lead to a tendency to bleed. This can lead to a decrease in haemoglobin.
Awaiting your reply.
Above answer was peer-reviewed by
Follow-up: On warfarin for recurrent DVT and PE. Diagnosed with saddle embolism. Hemoglobin dropped, unstable INR. Help? 7 hours later
Hi Dr. Kohil,
In answer to your questions, no visible blood in urine or stool, no black tarry looking stools,developed a low grade fever while in hospital and was treated with cipro for a UTI, hence the high INR,no headache,changes in vision or speech. Despite iron supplements hemoglobin had sat at 94 to 96 for about a year but began to drop on admission for the saddle embolism. My blood has a tendency to be quite "sticky". My INR is usually set between 2.5 and 3.5. At 2 and below I have developed clots in the past and as a result also have an IVC filter in place. Last summer I had a significant bleed from the urinary tract which was treated with Vit K and FFP. Five days after being discharged I was readmitted with a DVT that occluded the popatial and femoral vein and a P.E. Things have been fairly stable since then. The drop in hemoglobin concerns me as I am trying to avoid having to have blood or blood products. Thank you for your time, XXXXXXX

Answered by Dr. Aparna Kohli 8 minutes later
Thanks for writing back.

Sometimes, severe infections can severely suppress the bone marrow (the place where blood cells are produced) and the haemoglobin can drop suddenly. Also, parvovirus infection which usually would cause a low grade fever can cause such a situation.
Since you already have an IVC filter, I would be expecting some amount of haemolysis ( red blood cells breakdown against the wall of the filter).
At present, I would consider the fact that you are well on your way to recovery. I would suggest you repeat a complete blood count in about 4 weeks and it should be on its way up. We can then follow up on this forum itself. It is extremely unlikely that we are looking at something more serious than that and I think you would be good very soon.
Till then, eat a balanced and healthy diet with plenty of iron and folic acid. Make it a point to include a decent amount of chicken/fish and XXXXXXX leafy vegetables.
Hope this helps. I would be available for follow ups.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Hematologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor